Anaphylaxis induced bradycardia, renal failure, AV-nodal blockade, shock, and hyperkalemia: A-BRASH in the emergency department.
Am J Emerg Med. 2020 May 16;:
Authors: Flores S
The emergency department (ED) is responsible for managing a variety of acute illnesses including undifferentiated shock. A newer less recognized syndrome termed BRASH - bradycardia, renal failure, AV-node blockers, shock and hyperkalemia - is a cycle of synergy between hyperkalemia and AV-blockade that can result in shock. This entity is more common amongst the elderly, considering polypharmacy and co-morbid diseases. Some cases have an inciting trigger of hypovolemia. Anaphylaxis is a potentially lethal form of shock that most emergency physicians (EP) treat in the ED. The two entities have never occurred simultaneously. Herein, we report a case of anaphylaxis induced BRASH syndrome occurring in an elderly diabetic man. The EP should be aware of this unique presentation of BRASH. It was concluded that the patient's anaphylaxis, caused hypovolemia, coupled with polypharmacy, and physiological stress, precipitated this severe form of shock and multi-organ system failure.
PMID: 32456834 [PubMed - as supplied by publisher]